New Mexico, 2010

Flash Flooding in New Mexico, September 22 to 23, 2010

September 22 to 23, 2010 · NWS MAF · 2 events in 1 county or zone

Remnants of Tropical Depression Georgette moved inland from the Gulf of California and near west Texas providing moisture across the region, as a mid-level shortwave trough moved through southeast New Mexico and west Texas. The high moisture content contributed to torrential rains from showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Remnants of Tropical Depression Georgette moved inland from the Gulf of California and near west Texas providing moisture across the region, as a mid-level shortwave trough moved through southeast New Mexico and west Texas. The high moisture content contributed to torrential rains from showers and thunderstorms. This activity moved across the same locations resulting in flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 22, 1:05 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 22, 1:05 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT WED SEP 22 2010

.DISCUSSION...
UPCOMING CONCERNS WITH THIS FORECAST PACKAGE INCLUDE HEAVY RAIN
POTENTIAL THROUGH THE WEEKEND ACROSS PORTIONS OF WEST TEXAS AND
SOUTHEAST NEW MEXICO.

SOUTHWEST FLOW ALOFT CONTINUES TO INCREASE ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO THIS AFTERNOON...IN ADVANCE OF AN UPPER LEVEL
TROUGH MOVING ACROSS THE WESTERN U.S. TROPICAL DEPRESSION GEORGETTE
IS MOVING NORTHWARD ACROSS THE GULF OF CALIFORNIA/BAJA REGION.
REGIONAL RADAR IMAGERY SHOWS SCATTERED TO NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS DEVELOPING ACROSS FAR WEST TEXAS AND MUCH OF THE STATE
OF NEW MEXICO WITHIN THE MOIST SOUTHWEST FLOW REGIME THIS AFTERNOON.
ISOLATED SHOWERS HAVE DEVELOPED AS FAR EAST AS THE UPPER TRANS PECOS
REGION. OTHERWISE...SKIES REMAIN MOSTLY CLOUDY ACROSS MOST OF THE
FORECAST AREA WITH GUSTY SOUTH TO SOUTHEAST WINDS.

MOISTURE ASSOCIATED WITH GEORGETTE WILL BECOME ABSORBED IN THE UPPER
LEVEL TROUGH AND WILL SPREAD ACROSS NEW MEXICO AND MUCH OF WEST
TEXAS TONIGHT INTO THURSDAY MORNING. RAIN CHANCES WILL BE MOST
PROMINENT ACROSS THE VAN HORN CORRIDOR...GUADALUPE MOUNTAINS AND
SOUTHEAST NEW MEXICO PLAINS TONIGHT...WITH AT LEAST A CHANCE OF
SHOWERS AND THUNDERSTORMS SPREADING AS FAR EAST AS THE PERMIAN
BASIN/LOWER TRANS PECOS REGION BEFORE SUNRISE. THE PRIMARY HAZARD
TONIGHT WILL BE LOCALLY HEAVY RAIN AND POTENTIAL FLOODING ACROSS THE
WESTERN THIRD OF THE CWFA LATE TONIGHT INTO THURSDAY MORNING. WE
HAVE THE HIGHEST QPF DRAWN ALONG AND WEST OF A LINE FROM THE EDDY
COUNTY PLAINS TO THE DAVIS MOUNTAINS AND MARFA PLATEAU REGION...
AND HAVE MENTIONED LOCALLY HEAVY RAIN IN THE GRIDS ACROSS THESE
LOCATIONS. WE DID CONSIDER A FLASH FLOOD WATCH FOR THESE LOCATIONS...
BUT WITH THE BULK OF MOISTURE/LIFT REMAINING WEST AND NORTH OF THESE
AREAS...ALONG WITH LACK OF RECENT HEAVY RAINFALL HAVE PROMPTED US TO
JUST MENTION FLOODING POTENTIAL IN THE HWO FOR NOW...AND LET LATER
SHIFTS MONITOR PROGRESS AND COVERAGE OF RAINFALL TONIGHT. THE
OVERALL SEVERE POTENTIAL WILL BE LIMITED TONIGHT...BUT WITH DEEP
LAYER SHEAR INCREASING TO AROUND 30 KNOTS...AND AVAILABLE
INSTABILITY...A FEW STRONG STORMS WILL BE POSSIBLE.

THE SHORTWAVE TROUGH AXIS WILL PUSH EASTWARD DURING THE DAY
THURSDAY...AND THE ASSOCIATED MOISTURE AXIS WILL EXTEND FROM THE
EASTERN PANHANDLE THROUGH THE BIG BEND REGION BY LATE THURSDAY
AFTERNOON. RAIN CHANCES WILL REMAIN GOOD ACROSS THE FORECAST AREA
THURSDAY...PRIMARILY WEST IN THE MORNING...THEN ADVANCING EASTWARD
IN THE AFTERNOON. MODERATE TO LOCALLY HEAVY RAINFALL WILL KEEP AN
ELEVATED FLOODING POTENTIAL IN PLACE AGAIN THURSDAY. CLOUD COVER/
PRECIPITATION WILL AGAIN SUPPORT GOING BELOW GUIDANCE NUMBERS FOR
HIGHS THURSDAY. A LINGERING CHANCE OF SHOWERS/STORMS WILL PERSIST
THURSDAY NIGHT...PARTICULARLY FROM THE PERMIAN BASIN/FAR SOUTHEAST
NEW MEXICO PLAINS TO THE SOUTHWEST MOUNTAINS AND BIG BEND REGION.

LINGERING MOISTURE WILL HOLD IN PLACE ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO FRIDAY THROUGH THE WEEKEND. A SHORTWAVE TROUGH
TRANSLATING ACROSS THE CENTRAL PLAINS WILL ALSO SEND A COLD FRONT
SOUTHWARD INTO THE REGION FRIDAY. THIS FEATURE WILL LIKELY REMAIN
ORIENTED ACROSS THE FORECAST AREA THROUGH THE WEEKEND. THE
COMBINATION OF THE LOW/MID LEVEL MOIST AXIS AND THE FRONTAL BOUNDARY
WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS INTACT THROUGH THE
WEEKEND. LOCALLY HEAVY RAINFALL/FLOODING POTENTIAL WILL CONTINUE
WITH THE BOUNDARY IN PLACE...AND WE HAVE KEPT QPF ELEVATED FRIDAY
NIGHT/SATURDAY. THE CLOUD COVER/PRECIPITATION/BACKED WINDS/COOLER
AIR SUPPORT GOING BELOW MOS NUMBERS FRIDAY AND SATURDAY.

MEDIUM RANGE MODELS REMAIN IN AGREEMENT WITH BUILDING AN UPPER RIDGE
OVER THE PACIFIC NORTHWEST/FOUR CORNERS VICINITY DURING THE EARLY TO
MIDDLE PART OF NEXT WEEK...WHILE AN UPPER LOW BECOMES CUTOFF
SOMEWHERE NEAR THE MISSISSIPPI VALLEY REGION. RAIN CHANCES WILL BE
ON THE DECREASE LATE IN THE EXTENDED PERIOD...AS UPPER RIDGING MAY
BUILD INTO THE FORECAST AREA AND DRIER AIR SETTLES IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  83  68  82  /  20  40  30  30
CARLSBAD NM                69  84  63  86  /  70  50  20  20
DRYDEN TX                  71  88  70  88  /  30  40  20  30
FORT STOCKTON TX           70  86  68  84  /  30  50  30  30
GUADALUPE PASS TX          62  77  62  77  /  70  50  20  20
HOBBS NM                   68  83  63  83  /  40  50  30  20
MARFA TX                   63  79  57  82  /  40  50  30  30
MIDLAND INTL AIRPORT TX    70  84  67  82  /  30  40  30  30
ODESSA TX                  70  84  67  82  /  30  50  30  30
WINK TX                    71  87  67  87  /  40  50  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

49/21
Hazardous weather outlook, Sep 22, 12:12 PM MST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT WED SEP 22 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
212 PM CDT WED SEP 22 2010 /112 PM MDT WED SEP 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN INCREASING CHANCE OF SHOWERS AND STORMS INTO THE NIGHT.
THERE IS A RICH MOIST AXIS THAT WILL BE VERY NEAR THE GUADALUPE
MOUNTAINS...THE VAN HORN AREA...AND PARTS OF THE EDDY COUNTY
PLAINS THROUGH TONIGHT. SHOWERS AND STORMS ARE LIKELY ACROSS THOSE
AREAS. ALSO THROUGH MID EVENING STORMS WITH HEAVY RAIN WILL BE
POSSIBLE A LITTLE FARTHER EAST ACROSS THE UPPER TRANS PECOS AND
LEA COUNTY. HEAVY RAIN RESULTING LOCALIZED FLOODING AND FLASH
FLOODING WILL BE THE MAIN CONCERN WITH THESE STORMS. SOME STORMS
MAY BE STRONG TOO WITH GUSTY WINDS BUT THE MOST CONCERN IS FOCUSED
AROUND THE POTENTIAL FOR HEAVY RAIN. ALSO HEAVY RAIN WILL BE
FAVORED WELL UPSTREAM OF MANY ARROYOS IN WEST EDDY COUNTY AND
RISES ALONG THOSE ARROYOS WILL BE POSSIBLE THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE BEST CHANCE FOR THUNDERSTORMS WILL SHIFT FARTHER SOUTH AND
EAST THURSDAY INTO THE WESTERN PERMIAN BASIN AND MOST OF THE TRANS
PECOS. HEAVY RAIN WILL CONTINUE TO BE THE HIGHEST CONCERN. FRIDAY
THE BEST CHANCE OF STORMS WITH HEAVY RAIN WILL SHIFT EAST COVERING
MOST OF THE PERMIAN BASIN AND PERSISTING THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER LOCAL INTEREST
SHOULD KEEP ABREAST WITH THE POTENTIAL FOR LOCAL FLOODING AND
FLASH FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Holloman AFB radar (KHDX), 188 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Eddy

When
September 22, 4:10 PM MST to 8:50 PM MST
Where
Eddy County, 1.66 mi NNE of Happy Vly to 0.94 mi SSE of Happy Vly
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.443, -104.260

At 4:10 PM MST, a trained weather spotter relayed a report of up to 1 1/2' of water on Mesa Street in Carlsbad. A car was also stalled/flooded at the intersection of Blodgett and Mesquite Street. Flooding continued almost through 9:00 PM MST across Carlsbad. One foot of flowing water was reported to be flowing over Blodgett and Pate Streets at 8:40 PM MST.

Flash Flood, Eddy

When
September 23, 5:25 AM MST to 7:25 AM MST
Where
Eddy County, 4.92 mi WSW of (Cnm)carlsbad Arpt to 5.26 mi WSW of (Cnm)carlsbad Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.292, -104.341

Heavy rain occured across Eddy county with 2.5 to 3 feet of flowing water across Dark canyon road and Hidalgo road. This contributed to a high water rescue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261273, 259305.